Alert archive / Nevada / Special Weather Statements in 2011

Special Weather Statement, NWS Reno, NV

July 15, 2011Storey County, Nevada

NWS Reno, NV issued this special weather statement at Jul 15, 2011, 4:21 PM PDT for Storey County, Nevada. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2011, 4:21 PM PDT (23:21 UTC)
Expired
Jul 15, 2011, 4:45 PM PDT
In force
24 min
Issued by
NWS Reno, NV

County Storey County, NV

The radar

The Reno radar (KRGX), 55 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WWUS85 KREV 152321
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
421 PM PDT FRI JUL 15 2011

NVZ003-004-152345-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
421 PM PDT FRI JUL 15 2011

...STRONG THUNDERSTORM NEAR SOUTH OF DAYTON AND STAGECOACH...

AT 419 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF RAWE PEAK...OR 15 MILES EAST
OF CARSON CITY...AND MOVING NORTH AT 10 MPH.

OCCASIONAL LIGHTNING...RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF 
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...AND 
SMALL PEA SIZE HAIL... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...STAGECOACH AND RAWE PEAK.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3938 11936 3909 11942 3909 11953 3930 11951
      3934 11946
TIME...MOT...LOC 2320Z 187DEG 8KT 3910 11949

$$

LINDAMAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:08 PM PDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 15, 2:08 PM PDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
208 PM PDT FRI JUL 15 2011

.SHORT TERM...
WEAK TROF OFF THE WEST COAST WILL SWING INLAND THIS
EVENING...KEEPING A THREAT OF ISOLD-SCT TSTMS OVER THE REGION.
THE COMBINATION OF EAST WINDS AND SSW WINDS ALONG THE SIERRA CREST
HAS ALLOWED SOME CUMULUS TO FORM NEAR THE CARSON RANGE WITH SOME
CELLS TRYING TO FORM NEAR THE DOUGLAS-ALPINE COUNTY LINE. PRIMARY
AREAS OF INSTBY THRU LATE AFTN INCLUDE THE SIERRA FROM TAHOE SOUTH
TO MONO COUNTY...AND ALSO FROM NERN CA TO NWRN NV WITH GENERAL
CELL MOVEMENT MAINLY TO THE NORTH. HIGH RESOLUTION MODEL OUTPUT IS
HINTING THAT SOME CELLS COULD BUILD BACK TO NEAR THE RENO-SPARKS
VICINITY BTWN 22Z-01Z...WITH A FEW STRONG CELLS POSSIBLE AS
OUTFLOWS INTERACT WITH LOW-MID LEVEL CONVERGENCE AFTER RIDGE WINDS
AT SLIDE MTN SHIFT TO THE SOUTHWEST.

BY THIS EVENING...THE FORCING FROM RENO-TAHOE SOUTHWARD IS
EXPECTED TO WEAKEN BUT LINGER FOR A FEW MORE HOURS FARTHER NORTH
WHICH WILL BE IN CLOSER PROXIMITY TO THE MAIN TROF. ELEVATED
INSTBY WITH 500-300 MB LAPSE RATES NEAR 7.5 C/KM IN PORTIONS OF
NWRN NV WILL KEEP THE POSSIBILITY OF A FEW TSTM CELLS GOING THRU
EARLY SAT MORNING.

FOR THE REMAINDER OF THE WEEKEND AND INTO MONDAY...LONGWAVE TROF
IS EXPECTED TO BECOME RE-ESTABLISHED OFF THE WEST COAST AND KEEP
MODERATE SSW FLOW ALOFT OVER THE SIERRA AND WRN NV. WITH THE UPPER
LEVEL JET EXPECTED TO BE TOO FAR EAST AND DYNAMICS ASSOCIATED WITH
THE OFFSHORE TROF TOO FAR WEST...MOISTURE AND INSTBY DO NOT APPEAR
TO BE SUFFICIENT FOR PRODUCING ANY TSTMS.

THE PRESENCE OF THIS TROF WILL ALSO KEEP DAYTIME TEMPS A FEW
DEGREES BELOW NORMAL WITH ONLY THE LOWER VALLEYS NEAR AND EAST OF
HWY 95 EXPECTED TO SURPASS 90 DEGREES. ZEPHYR-TYPE BREEZES
GUSTING NEAR 30 MPH ARE EXPECTED THRU THE WEEKEND...PRODUCING SOME
CHOP ON TAHOE BUT BASED ON RECENT DAYS WITH SIMILAR WINDS THE
OVERALL CONDITIONS SHOULD REMAIN JUST BELOW LAKE WIND CRITERIA. A
SLIGHT INCREASE IN GUST SPEED AND DURATION OF AFTERNOON WINDS IS
PROBABLE BY MONDAY AS SFC PRESSURE AND 700 MB THERMAL GRADIENTS
TIGHTEN A BIT. MJD

.LONG TERM...TUESDAY THROUGH FRIDAY...
500MB HEIGHTS TO INCREASE TUESDAY AND WEDNESDAY AS THE PAC NW TROUGH
WEAKENS AND RIDGING OVER THE SW US BUILDS INTO THE FORECAST AREA. THIS
WILL KEEP TEMPS NEAR TO A FEW DEGREES BELOW NORMAL WITH MOSTLY CLEAR
SKIES. THE BIGGER ISSUE WILL BE GUSTY AFTERNOON WINDS AS THE AREA
REMAINS IN STRONG GRADIENT BETWEEN THE COOLER PAC NW TROUGH AND THE
MUCH WARMER SW RIDGE. THE MODELS DIVERGE FOR THURSDAY AND FRIDAY
WITH THE EC DROPPING ANOTHER ANOMALOUSLY COLD LOW DOWN THE PAC NW
COAST BRINGING COOLER CONDITIONS AND CONTINUED GUSTY AFTERNOON AND
EVENING BREEZES. THE GFS ALLOWS THE SW US RIDGE TO EXPAND INTO
NEVADA WITH WEAK ZONAL FLOW OVER THE PAC NW AND MUCH HIGHER HEIGHTS.
THE GFS ENSEMBLES ARE CONSISTENT BESIDES A FEW SLIGHTLY COOLER
SOLUTIONS. DID LOWER THE GOING FORECAST A FEW DEGREES AS THE 12Z GFS
IS COOLER THEN WHAT WE WERE ADVERTISING AND MIGHT STILL BE COOL
ENOUGH. GOING FORECAST WILL NEED TO BE COOLED SEVERAL DEGREES MORE
IF THE GFS STARTS LEANING TOWARD THE EC SOLUTION. MILNE
&&

.AVIATION...
A FEW SHOWERS OR STORMS POSSIBLE WITH THE LOW OVERHEAD EARLY THIS
EVENING OVER THE SIERRA INTO WESTERN NV BUT ANY CONVECTION SHOULD
KICK EAST AS WESTERLY FLOW DOMINATES IN THE EVENING. SOME AFTERNOON
GUSTS TO 25 MPH THE NEXT FEW DAYS...BUT OVERALL NO SIGNIFICANT
IMPACTS TO AVIATION OTHER THEN ISOLATED SHOWERS/STORMS. MUCH DRIER
AIR MOVES IN TONIGHT SO FOG AT TRK IS LESS LIKELY BUT A 10-20%
CHANCE OF OCCURRING.  MILNE

&&

.FIRE WEATHER...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA LATE
THIS AFTERNOON AND CONTINUE INTO THE EVENING. STORM MOTIONS OVER THE
ERN HALF OF THE FORECAST AREA SHOULD BE FAIRLY QUICK...LIMITING THE
CHANCE FOR WETTING RAINS. OVER THE NRN PORTIONS OF THE FORECAST AREA
STORM MOTIONS WILL BE SLOWER AND THUS SOME WETTING RAINS ARE
POSSIBLE...BUT THERE COULD STILL BE DRY LIGHTNING OUTSIDE THE CORES
OF STORMS.

INTO THE WEEKEND DRY CONDITIONS WILL RETURN WITH BREEZY WINDS
EXPECTED EACH DAY...ALTHOUGH THE WINDS WILL BE STRONGER SUNDAY AND
MONDAY. THIS IS IN RESPONSE TO AN APPROACHING UPPER LVL TROF. DRY SW
FLOW ALOFT WILL MOVE INTO THE AREA LATE SATURDAY. AS THE PRESSURE
GRADIENT INCREASES BY SUNDAY EXPECT AFTERNOON WIND GUSTS UP TO AS
HIGH AS 30 MPH ALONG THE HIGHWAY 395 CORRIDOR AND POINTS EAST...
ESPECIALLY NORTH OF HIGHWAY 50. WINDS WILL BE MARGINAL FOR RED FLAG
CONDITIONS SUNDAY. ZONE 450 IS LIKELY TO SEE THE STRONGEST WIND
GUSTS...BUT RIGHT NOW FEEL GUSTS 30 MPH OR BETTER WILL NOT BE
WIDESPREAD ENOUGH TO WARRANT ISSUING A FIRE WEATHER WATCH.
SUBSEQUENT SHIFTS WILL REEVALUATE THIS.

BY MONDAY AFTERNOON AND EARLY MONDAY EVENING WIND GUSTS AT OR ABOVE
30 MPH SHOULD BE WIDESPREAD ENOUGH...ALONG WITH RELATIVE HUMIDITY
DROPPING TO THE SINGLE DIGITS...THAT CRITICAL FIRE WEATHER
CONDITIONS MAY DEVELOP EAST OF THE SIERRA INTO WRN NV AND NORTH INTO
FAR NE CA. WILL NOT ISSUE A WATCH YET FOR MONDAY BUT THERE IS A
STRONG POSSIBILITY ONE WILL BE ISSUED BY LATE SATURDAY AFTERNOON FOR
MONDAY. MLF
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jul 15, 2:43 PM PDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
243 PM PDT FRI JUL 15 2011

CAZ072-NVZ003-152215-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
243 PM PDT FRI JUL 15 2011

...STRONG THUNDERSTORM IN EASTERN ALPINE AND WESTERN DOUGLAS COUNTY...

AT 239 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR TOPAZ LAKE...AND MOVING NORTH AT 10 MPH.

OCCASIONAL LIGHTNING...SMALL PEA SIZE HAIL...AND GUSTY WINDS
OF AROUND 30 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 395 BETWEEN HOLBROOK
JUNCTION AND GARDNERVILLE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS. HEAVY RAINFALL MAY RESULT IN PONDING WATER AND DECREASED
VISIBILITY. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.

&&

LAT...LON 3889 11966 3888 11953 3868 11960 3869 11966
TIME...MOT...LOC 2140Z 198DEG 8KT 3873 11962

LINDAMAN
Special weather statement, Jul 15, 3:29 PM PDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
329 PM PDT FRI JUL 15 2011

CAZ073-NVZ001-003-152330-
GREATER RENO-CARSON CITY-MINDEN AREA-MINERAL AND SOUTHERN LYON
COUNTIES-MONO-
329 PM PDT FRI JUL 15 2011

...MODERATE TO STRONG THUNDERSTORMS DEVELOPING AND MOVING NORTH
THROUGH 430 PM...

AT 322 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF COLEVILLE...AND MOVING NORTH AT
10 MPH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING NEAR TOPAZ LAKE AND
ALSO MOVING NORTH AT NEAR 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH...ARE EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...HOLBROOK JUNCTION...SMITH...SMITH
  VALLEY...WELLINGTON...THE JUNCTION OF NEVADA 338 AND NEVADA 829
  AND NEVADA 208 AT THE DOUGLAS LYON COUNTY LINE.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3891 11960 3896 11930 3854 11932 3868 11955
TIME...MOT...LOC 2226Z 172DEG 9KT 3861 11938
Special weather statement, Jul 15, 3:53 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
353 PM PDT FRI JUL 15 2011

NVZ005-152330-
NORTHERN WASHOE COUNTY-
353 PM PDT FRI JUL 15 2011

...STRONG THUNDERSTORM OVER NORTHERN WASHOE COUNTY NEAR VYA...

AT 343 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTH OF VYA...OR 17 MILES SOUTHEAST
OF CEDARVILLE...AND MOVING NORTH AT 15 MPH.

OCCASIONAL LIGHTNING...BRIEF HEAVY RAIN WITH RAINFALL AMOUNTS OF UP
TO ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 40 TO 45 MPH...
ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...VYA.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 4172 11992 4166 11964 4136 11981 4142 12000
TIME...MOT...LOC 2252Z 195DEG 14KT 4144 11988

JHW
Local storm report, Jul 15, 3:54 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
354 PM PDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             1 NNW COLD SPRINGS VALL 39.69N 119.97W
07/15/2011  M0.25 INCH       WASHOE             NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND BRIEF
            RAINFALL.

&&

MCGUIRE
Special weather statement, Jul 15, 3:56 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
356 PM PDT FRI JUL 15 2011

NVZ003-152330-
GREATER RENO-CARSON CITY-MINDEN AREA-
356 PM PDT FRI JUL 15 2011

...STRONG THUNDERSTORM IN SOUTHERN STOREY COUNTY...

AT 352 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR VIRGINIA CITY...AND MOVING NORTHEAST AT 20
MPH.

OCCASIONAL LIGHTNING...RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...AND
SMALL PEA OR MARBLE SIZE HAIL... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...GOLD HILL...VIRGINIA CITY AND NEVADA
  341 AT WASHOE-STOREY CO LINE.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3949 11957 3940 11944 3928 11963 3929 11967
TIME...MOT...LOC 2255Z 218DEG 19KT 3929 11963

LINDAMAN
Special weather statement, Jul 15, 4:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
421 PM PDT FRI JUL 15 2011

NVZ003-004-152345-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
421 PM PDT FRI JUL 15 2011

...STRONG THUNDERSTORM NEAR SOUTH OF DAYTON AND STAGECOACH...

AT 419 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF RAWE PEAK...OR 15 MILES EAST
OF CARSON CITY...AND MOVING NORTH AT 10 MPH.

OCCASIONAL LIGHTNING...RAIN WITH RAINFALL AMOUNTS OF AROUND ONE HALF
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE MILES...AND
SMALL PEA SIZE HAIL... ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...STAGECOACH AND RAWE PEAK.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3938 11936 3909 11942 3909 11953 3930 11951
      3934 11946
TIME...MOT...LOC 2320Z 187DEG 8KT 3910 11949

LINDAMAN

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:43 PM PDTSpecial Weather StatementREVDouglas32 min
Jul 15, 3:29 PM PDTSpecial Weather StatementREVDouglas61 min
Jul 15, 3:53 PM PDTSpecial Weather StatementREV37 min
Jul 15, 3:56 PM PDTSpecial Weather StatementREVStorey34 min
Jul 15, 4:29 PM PDTSpecial Weather StatementREVDouglas46 min
Jul 15, 4:45 PM PDTSpecial Weather StatementREVStorey45 min

Nearby

Special Weather Statements in Nevada, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.